Alert archive / California / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 49, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 31, 2013, 12:17 PM PDT for Riverside County, San Bernardino County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2013, 12:17 PM PDT (19:17 UTC)
- Expired
- Aug 31, 2013, 12:45 PM PDT
- In force
- 28 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
The radar
The San Diego radar (KNKX), 144 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
381
WUUS55 KPSR 311917
SVRPSR
CAC065-071-311945-
/O.NEW.KPSR.SV.W.0049.130831T1917Z-130831T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1217 PM PDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 1245 PM PDT
* AT 1211 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
WESTERN PORTIONS OF JOSHUA TREE NATIONAL PARK. THIS STORM WAS MOVING
SLOWLY SOUTHWEST.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING.
REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND
DEADLY LIGHTNING.
&&
LAT...LON 3405 11626 3407 11600 3404 11600 3403 11585
3382 11583 3378 11605 3382 11612 3384 11613
3385 11613 3387 11615
TIME...MOT...LOC 1916Z 310DEG 2KT 3383 11592
$$
AJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 9:20 AM PDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 31, 9:20 AM PDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 920 AM MST SAT AUG 31 2013 .SYNOPSIS... DEEP MONSOON MOISTURE WILL CONTINUE TO COVER THE REGION THROUGH THE WEEKEND...RESULTING IN A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AREA-WIDE. NEXT WEEK...MONSOON MOISTURE WILL DECREASE SOMEWHAT...WITH WARMER AFTERNOONS EXPECTED. A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST...WITH DAY TO DAY VARIABILITY IN STORM COVERAGE. && .DISCUSSION... VERY MOIST AND SOMEWHAT UNSTABLE AIRMASS REMAINS IN PLACE ACROSS ARIZONA AND SOUTHEAST CA THIS MORNING...WITH PWAT VALUES IN EXCESS OF 2 INCHES OVER MUCH OF THE AREA. SAN DIEGO SOUNDING CAME IN WITH 2.22 INCHES PWAT...AND 2.1 AT PHOENIX. IR IMAGERY SHOWED MOSTLY CLOUDY SKIES ACROSS THE AREA...AND RADAR INDICATED POCKETS OF VIRGA OR LIGHT SHOWERS HERE AND THERE ACROSS THE LOWER DESERT AT 8 AM. 8 AM SURFACE DEWPOINTS ACROSS THE LOWER DESERTS...FROM THE GREATER PHOENIX AREA WESTWARD INTO SERN CA...WERE ALMOST UNIFORMLY 73 DEGREES. DESPITE THE COOL SURFACE TEMPS...AT 8 AM MOST OF THE LOWER DESERTS WERE RUNNING IN THE LOW 80S...THERE IS SUFFICIENT LOW LEVEL MOISTURE TO SUPPORT MLCAPE VALUES BETWEEN 500 AND 1500 J/KG OVER THE LOWER DESERTS AS SHOWN IN THE LATEST SPC MESOANALYSIS GRAPHIC. ONE THING THAT IS LACKING TODAY IS DYNAMICS...INVERTED TROF HAS ROTATED AROUND THE HIGH AND IS NOW MOVING ACROSS PORTIONS OF NWRN AZ AND SRN NEVADA. WIND FIELDS ALOFT ARE VERY WEAK AS SEEN IN THE MORNING SOUNDINGS...AND STEERING WINDS THIS AFTERNOON ARE LIGHT VARIABLE TO SOUTHWEST AT LESS THAN 10KT. UPPER LEVEL DEFORMATION ZONE SHOWN IN THE STREAMLINES IS ALSO ACROSS NORTHERN ARIZONA...SO BETTER FORCING IS NORTH OF OUR AREA. SO FOR TODAY WE ARE LOOKING AT A VERY MOIST AND RATHER UNSTABLE ATMOSPHERE WITH WEAK DYNAMICS AND FORCING. THIS ADDS UP TO A MODERATE GRADE MONSOON DAY...AND WE RAISED POPS IN THE PHOENIX AREA TO ABOUT 15 PERCENT. SINGLE DIGIT POPS THAT HAD BEEN IN PLACE SEEM TOO LOW GIVEN THE CURRENT CONDITIONS. SHOULD THUNDERSTORMS DEVELOP TODAY...HEAVY RAIN WILL BE THE MAIN THREAT...GIVEN PWAT OVER 2 INCHES AND THE SLOW MOVING NATURE OF THE STORMS WILL ALLOW THEM TO DUMP COPIOUS RAINFALL AMOUNTS BEFORE THEY DISSIPATE. CURRENT FORECASTS HAVE BEEN UPDATED FOR CURRENT WEATHER TRENDS AND APPEAR TO BE IN GOOD SHAPE. .PREVIOUS DISCUSSION... TODAY AND SUNDAY... CONSIDERABLE CONVECTIVE DEBRIS CLOUDS COVERED A LARGE PART OF CENTRAL AND SOUTHWEST AZ AT 09Z SAT...ALONG WITH ISOLATED SPRINKLES. EVENING WEATHER BALLOONS CONTINUED TO SHOW AN UNUSUALLY HIGH AMOUNT OF MONSOON MOISTURE STREWN ACROSS MOST OF AZ AND SOUTHERN CA. THE UPPER LEVEL DEFORMATION ZONE THAT STRETCHED FROM THE 4 CORNER TO SOUTHWEST AZ...AND HELPED TO SUPPORT LARGE CONVECTIVE STORMS FRIDAY AFTERNOON WILL SHIFT TOWARD NORTHWEST AZ THIS AFTERNOON. ACTUALLY MOST OF SOUTHERN AZ IS ON THE BACKSIDE OF A WEAK INVERTED TROF MOVING EAST TO WEST...AND THE ATMOSPHERE BECOMES QUASI-STABLE TODAY AND SUNDAY. THEREFORE CONVECTIVE POTENTIAL IN SOUTHWEST AND SOUTH CENTRAL AZ WILL NOT BE AS WIDESPREAD AS FRIDAY AFTERNOON...AND LOWER PRECIP PROBABILITIES REFLECT THAT. MONDAY AND TUESDAY... THE CORE OR DEEPEST MONSOON MOISTURE SHIFTS WEST INTO SOUTHERN CA AND COLORADO RIVER VALLEY MON AND TUE...WITH SOME DRYING IN EASTERN AZ. THE BEST POTENTIAL FOR CONVECTIVE STORMS MON AND TUE WILL BE OVER SOUTHEAST CA AND THE COLORADO RIVER...AS THAT AREA COMES UNDER INCREASING ENTRANCE REGION JET DYNAMICS. IN OTHER WORDS... ACCELERATING UPPER LEVEL SOUTHERLY WINDS OVER SOUTHEAST CA AND THE COLORADO RIVER VALLEY DYNAMICALLY SUPPORT THE POTENTIAL FOR A CHANCE OF CONVECTIVE STORMS. THE REMAINDER OF THE FORECAST AREA...SOUTH CENTRAL AND PARTS OF SOUTHWEST AZ WILL ONLY HAVE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. WEDNESDAY THROUGH SATURDAY... A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHWEST AND SOUTH CENTRAL AZ THIS PERIOD. WARMER AFTERNOONS AND A MARGINALLY MOIST AIRMASS WILL PROVIDE THE SLIGHT THREAT OF STORMS. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL... LIGHT AND VARIABLE MORNING WINDS WILL ATTEMPT EASTERLY HEADINGS BEFORE BECOMING MORE PROMINENTLY WEST BY MIDDAY/EARLY AFTERNOON REMAINING ONLY 12KTS OR LESS. SCT TO BKN MID LEVEL CIGS WILL PERSIST THROUGH THE DAY. UNCERTAINTY ABOUT STORMS THROUGH THE PHOENIX AREA THIS EVENING REMAINS HIGH...AS SUCH LEFT MENTION OF ANY WX OUT OF 12Z TAFS. SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH... SOUTHERLY WINDS ALONG THE COLORADO RIVER...INCLUDING KBLH AND WESTERLY WINDS FOR KIPL EXPECTED TO DEVELOP MIDDAY. UNTIL THEN...WINDS WILL REMAIN LIGHT AND VARIABLE. CLOUD COVER IN THE FORM OF SCT TO BKN SKIES WILL PERSIST AOA 10KFT THROUGH THE DAY. THERE IS AN ISOLATED CHANCE OF AFTERNOON SHOWER/STORM DEVELOP ACROSS SOUTHEAST CALIFORNIA LATER TODAY SO INCLUDED VCSH FOR THE AFTERNOON AND EVENING PERIOD FOR BOTH KIPL AND KBLH. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... MONDAY THROUGH FRIDAY... SLIGHTLY DRIER CONDITIONS ARE EXPECTED FOR THE COMING WEEK WITH DECREASING STORM CHANCES AND HUMIDITIES EXPECTED. MINIMUM HUMIDITIES WILL BE IN THE TEENS OVER THE LOWER DESERTS OF ARIZONA...REMAINING IN THE 20-30 PERCENT RANGE OVER SOUTHEAST CALIFORNIA AND HIGHER TERRAIN WITH GOOD OVERNIGHT RECOVERIES. TEMPERATURES DURING THIS PERIOD WILL WARM TO NORMAL VALUES BEFORE ABOVE NORMAL VALUES APPEAR DURING THE LATE PERIOD. STORM CHANCES WILL RETREAT TO THE EVER-FAVORED HIGHER TERRAIN WITH LESSER CHANCES OF STORMS DOWN INTO THE LOWER ELEVATIONS BY THE LATE WEEK. WINDS THROUGH THE MIDWEEK PERIOD WILL BE SLIGHTLY ELEVATED AND MORE PERSIST FROM THE SOUTHEAST...OTHERWISE FOLLOW TYPICAL DIURNAL TRENDS AND SPEEDS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...CB PREVIOUS DISCUSSION...VASQUEZ AVIATION...NOLTE FIRE WEATHER...NOLTE
Hazardous weather outlook, Aug 31, 5:59 AM PDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 559 AM MST SAT AUG 31 2013 AZZ020-025-CAZ030>033-011300- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 559 AM MST SAT AUG 31 2013 /559 AM PDT SAT AUG 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AS EXCESSIVE AMOUNTS OF MONSOON MOISTURE STILL COVER THE AREA. THE GREATEST THUNDERSTORM THREAT IS THE POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLOODING...IF THUNDERSTORMS DEVELOP. OTHER HAZARDS INCLUDE STRONG THUNDERSTORM WINDS AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY THROUGH WEDNESDAY...A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST. HOWEVER THERE ARE SOME INDICATIONS THAT A GREATER THREAT OF THUNDERSTORMS COULD DEVELOP MONDAY AND TUESDAY AFTERNOONS. THUNDER- STORM HAZARDS INCLUDING STRONG WINDS...HEAVY RAIN...AND DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AZZ021>024-026>028-011300- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 559 AM MST SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH- CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AS EXCESSIVE AMOUNTS OF MONSOON MOISTURE STILL COVER THE AREA. THE GREATEST THUNDERSTORM THREAT IS THE POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLOODING...IF THUNDERSTORMS DEVELOP. OTHER HAZARDS INCLUDE STRONG THUNDERSTORM WINDS AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST. THUNDERSTORM HAZARDS INCLUDE STRONG WINDS AND DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 11:45 AM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 2 hr |
| Aug 31, 4:59 PM PDT | Areal Flood Advisory | PSR | Imperial | 106 min |
Nearby
Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.